Aggressive intravenous hydration can reduce the risk of developing crystalline nephropathy from acyclovir treatment. Sulfadiazine may also cause drug-induced crystalline nephropathy.
Acyclovir has multiple indications. It is useful in treating herpes simplex virus, varicella zoster virus, and Ebstein-Barr virus. The drug has few side effects except when used in high dosages intravenously where it can result in crystalization in the renal tubules and renal failure, especially in volume depleted patients. This can be avoided by aggressive prehydration before administration of the drug. Other notorious nephrotoxic drugs include: aminoglycosides, vancomycin, amphotericin B, sulfonamides, foscarnet, cidofovir, cyclosporine, tacrolimus, carboplatin, and cisplatin, among others. Urinary crystal formation can also be seen as oxalate crystals in ethylene glycol or vitamin C overdose.
Naughton reviews drug-induced nephrotoxicity. Drug-induced nephrotoxicity tends to be more common among patients who are older than 60, patients with underlying renal insufficiency (GFR < 60), volume depleted patients, diabetics, patients with heart failure, and patients who are septic.
Yarlagadda and Perazella discuss drug-induced crystal nephropathy. Several medications are insoluble in human urine and may precipitate within the renal tubules, promoting both chronic and acute kidney injury. Factors putting patients at greater risk are intravascular volume depletion, underlying kidney disease, and metabolic disturbances that promote changes in urinary pH promoting crystal formation. Drugs implicated include sulfadiazine, acyclovir, indinavir, triamterene, and methotrexate.
Image A shows the typical microscopic appearance of birefringent needle-shaped crystals seen in crystalline nephropathy.
Answer 2: Metronidazole is associated with disulfiram-like effect with alcohol, but not crystalline nephropathy.
Answer 3: Oxycodone is associated with paralytic ileus, but not crystalline nephropathy.
Answer 4: Lisinopril is associated with cough, but not crystalline nephropathy.
Answer 5: Atorvastatin is associated with rhabdomyolysis and hepatotoxicity, but not crystalline nephropathy.
Naughton CA. Drug-induced nephrotoxicity. Am Fam Physician. 2008 Sep 15;78(6):743-50.
PMID: 18819242 (Link to Abstract)
Yarlagadda SG, Perazella MA. Drug-induced crystal nephropathy: an update. Expert Opin Drug Saf. 2008 Mar;7(2):147-58. doi: 10.1517/147403184.108.40.206 .
PMID: 18324877 (Link to Abstract)